Alert archive / Florida / High Surf Advisories in 2021

High Surf Advisory 1, NWS Tampa Bay, FL

January 8, 20216 counties in Florida

NWS Tampa Bay, FL issued this high surf advisory at Jan 8, 2021, 11:32 AM EST for 6 counties in Florida. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2021, 11:32 AM EST (16:32 UTC)
Expired
Jan 9, 2021, 1:00 PM EST
In force
25 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Hillsborough County, FL, Lee County, FL, Manatee County, FL, Pinellas County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2021-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2021-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WHUS42 KTBW 081632
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
1132 AM EST Fri Jan 8 2021

FLZ165-090330-
/O.NEW.KTBW.SU.Y.0001.210108T1632Z-210109T1800Z/
/O.CON.KTBW.BH.S.0001.000000T0000Z-210109T0300Z/
/O.CON.KTBW.RP.S.0002.000000T0000Z-210110T0000Z/
Coastal Lee-
1132 AM EST Fri Jan 8 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...For the High Surf Advisory, large breaking waves of 4 to
  6 feet. For the Beach Hazards Statement, respiratory irritation
  associated with Red Tide possible in some coastal areas. For 
  the High Rip Current Risk, dangerous rip currents.

* WHERE...Coastal Lee County.

* WHEN...For the High Surf Advisory, until 1 PM EST Saturday. 
  For the Beach Hazards Statement, until 10 PM EST this evening. 
  For the High Rip Current Risk, through Saturday evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water. Exposure to red 
  tide can cause coughing, sneezing, and tearing eyes. People 
  with asthma, emphysema, or any chronic lung disease may be 
  more sensitive. Irritation may vary by beach and throughout 
  the day.

* ADDITIONAL DETAILS...Full forecast information- 
  https://tidesandcurrents.noaa.gov/hab/gomx.html.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

If you experience uncomfortable symptoms from red tide, consider
moving to an unaffected beach nearby.

Find unaffected beaches by checking reports of recent local
observations and data: Mote Marine Laboratory (Mote) daily beach
conditions - https://visitbeaches.org/ and the Florida Fish and
Wildlife Conservation Commission (FWC) red tide status -
http://myfwc.com/redtidestatus.

RED TIDE HEALTH INFORMATION - Consult the Florida Department of
Health - http://www.floridahealth.gov/environmental-
health/aquatic-toxins/index.html or call the Poison Control
Center: 1-800 222-1222.

Inclusion of external links does not constitute endorsement by
the Department of Commerce (DOC)/(NOAA) of these external web
sites or the information, products or services contained therein.

RED TIDE INFORMATION SOURCES - Red tide forecasts are provided by
the National Ocean Service with data provided by the FWC and
MOTE.

&&

$$

FLZ050-151-155-160-162-090330-
/O.NEW.KTBW.SU.Y.0001.210108T1632Z-210109T1800Z/
/O.CON.KTBW.RP.S.0002.000000T0000Z-210110T0000Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-
1132 AM EST Fri Jan 8 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...For the High Surf Advisory, large breaking waves of 4 to
  6 feet. For the High Rip Current Risk, dangerous rip currents.

* WHERE...Pinellas, Coastal Hillsborough, Coastal Manatee, 
  Coastal Sarasota and Coastal Charlotte Counties.

* WHEN...For the High Surf Advisory, until 1 PM EST Saturday. 
  For the High Rip Current Risk, through Saturday evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
2 follow-up statements
229 
WHUS42 KTBW 082115
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
415 PM EST Fri Jan 8 2021

FLZ165-100300-
/O.EXT.KTBW.BH.S.0001.000000T0000Z-210110T0300Z/
/O.CON.KTBW.SU.Y.0001.000000T0000Z-210109T1800Z/
/O.CON.KTBW.RP.S.0002.000000T0000Z-210110T0000Z/
Coastal Lee-
415 PM EST Fri Jan 8 2021

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH 10 PM SATURDAY 
DUE TO RED TIDE...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SATURDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...For the High Surf Advisory, large breaking waves of 4 to
  6 feet. For the Beach Hazards Statement, respiratory irritation
  associated with Red Tide possible in some coastal areas. For 
  the High Rip Current Risk, dangerous rip currents.

* WHERE...For the High Surf Advisory and Rip Current Risk, 
  Coastal Lee County. For the Beach Hazard Statement associated 
  with Red Tide, Coastal Southern Lee County: Gulf Coast.

* WHEN...For the High Surf Advisory, until 1 PM EST Saturday. For
  the High Rip Current Risk, through Saturday evening. For the 
  Beach Hazards Statement associated with Red Tide, possible 
  Saturday. 

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water. Exposure to red 
  tide can cause coughing, sneezing, and tearing eyes. People 
  with asthma, emphysema, or any chronic lung disease may be 
  more sensitive. Irritation may vary by beach and throughout 
  the day.

* ADDITIONAL DETAILS...Full forecast information- 
  https://tidesandcurrents.noaa.gov/hab/gomx.html.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

If you experience uncomfortable symptoms from red tide, consider
moving to an unaffected beach nearby.

Find unaffected beaches by checking reports of recent local
observations and data: Mote Marine Laboratory (Mote) daily beach
conditions - https://visitbeaches.org/ and the Florida Fish and
Wildlife Conservation Commission (FWC) red tide status -
http://myfwc.com/redtidestatus.

RED TIDE HEALTH INFORMATION - Consult the Florida Department of
Health - http://www.floridahealth.gov/environmental-
health/aquatic-toxins/index.html or call the Poison Control
Center: 1-800 222-1222.

Inclusion of external links does not constitute endorsement by
the Department of Commerce (DOC)/(NOAA) of these external web
sites or the information, products or services contained therein.

RED TIDE INFORMATION SOURCES - Red tide forecasts are provided by
the National Ocean Service with data provided by the FWC and
MOTE.

&&

$$

FLZ050-151-155-160-162-100000-
/O.CON.KTBW.SU.Y.0001.000000T0000Z-210109T1800Z/
/O.CON.KTBW.RP.S.0002.000000T0000Z-210110T0000Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-
415 PM EST Fri Jan 8 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SATURDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
EVENING...

* WHAT...For the High Surf Advisory, large breaking waves of 4 to
  6 feet. For the High Rip Current Risk, dangerous rip currents.

* WHERE...Coastal Manatee, Coastal Hillsborough, Coastal 
  Sarasota, Pinellas and Coastal Charlotte Counties.

* WHEN...For the High Surf Advisory, until 1 PM EST Saturday. 
  For the High Rip Current Risk, through Saturday evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
652 
WHUS42 KTBW 091804
CFWTBW

Coastal Hazard Message
National Weather Service Tampa Bay Ruskin FL
104 PM EST Sat Jan 9 2021

FLZ165-100215-
/O.EXP.KTBW.SU.Y.0001.000000T0000Z-210109T1800Z/
/O.EXT.KTBW.RP.S.0002.000000T0000Z-210110T0600Z/
/O.CON.KTBW.BH.S.0001.000000T0000Z-210110T0300Z/
Coastal Lee-
104 PM EST Sat Jan 9 2021

...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 1 AM EST SUNDAY...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...HIGH SURF ADVISORY HAS EXPIRED...

* WHAT...For the Beach Hazards Statement, respiratory irritation 
  associated with Red Tide possible in some coastal areas. For 
  the High Rip Current Risk, dangerous rip currents.

* WHERE...For the High Surf Advisory and Rip Current Risk, 
  Coastal Lee County. For the Beach Hazard Statement associated 
  with Red Tide, Coastal Southern Lee County: Gulf Coast.

* WHEN...For the Beach Hazards Statement, until 10 PM EST this 
  evening. For the High Rip Current Risk, until 1 AM EST Sunday.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Exposure to red tide can cause 
  coughing, sneezing, and tearing eyes. People with asthma, 
  emphysema, or any chronic lung disease may be more sensitive. 
  Irritation may vary by beach and throughout the day.

* ADDITIONAL DETAILS...Full forecast information- 
  https://tidesandcurrents.noaa.gov/hab/gomx.html.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

If you experience uncomfortable symptoms from red tide, consider
moving to an unaffected beach nearby.

Find unaffected beaches by checking reports of recent local
observations and data: Mote Marine Laboratory (Mote) daily beach
conditions - https://visitbeaches.org/ and the Florida Fish and
Wildlife Conservation Commission (FWC) red tide status -
http://myfwc.com/redtidestatus.

RED TIDE HEALTH INFORMATION - Consult the Florida Department of
Health - http://www.floridahealth.gov/environmental-
health/aquatic-toxins/index.html or call the Poison Control
Center: 1-800 222-1222.

Inclusion of external links does not constitute endorsement by
the Department of Commerce (DOC)/(NOAA) of these external web
sites or the information, products or services contained therein.

RED TIDE INFORMATION SOURCES - Red tide forecasts are provided by
the National Ocean Service with data provided by the FWC and
MOTE.

&&

$$

FLZ050-151-155-160-162-100215-
/O.EXP.KTBW.SU.Y.0001.000000T0000Z-210109T1800Z/
/O.EXT.KTBW.RP.S.0002.000000T0000Z-210110T0600Z/
Pinellas-Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-
104 PM EST Sat Jan 9 2021

...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 1 AM EST SUNDAY...
...HIGH SURF ADVISORY HAS EXPIRED...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Manatee, Coastal Hillsborough, Coastal 
  Sarasota, Pinellas and Coastal Charlotte Counties.

* WHEN...Until 1 AM EST Sunday.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this high surf advisory went out at Jan 8, 8:57 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 8, 8:57 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
857 AM EST Fri Jan 8 2021

.UPDATE...
Upper low N of the region wrapping drier air aloft as seen in
water vapor imagery with surface storm system now moving off the
Carolina coast and cold front exiting S FL. WNW low level flow
bringing cold air advection strato cu off the Gulf over the area
today with gusty winds, but generally benign sensible weather
conditions today. Building surf along area beaches will produce
high risk of rip currents today and Saturday as well. Latest grids
and forecasts on track.

&&

.AVIATION...
Mainly VFR conditions today with mix of SCT-BKN strato cu off the
E Gulf AOA 04-05k ft and W winds becoming gusty.

&&

.Prev Discussion... /issued 349 AM EST Fri Jan 8 2021/

SHORT TERM...
As a trough propagates across the SE in a rather amplified upper-
level pattern, the surface cold front has arrived in our region.
Observational data from 08Z suggests that the surface front is now
pushing through West Central and SWFL. Winds have begun to shift
to the WNW, signifying the passage of the front. Conditions will
start to dry out and cool down as this occurs.

Afternoon highs are only expected to get into the upper 60s to
low 70s today with the cooler air working in, and, certainly for
areas near the coast, the very likely possibility of cold air
advection clouds streaming in from the Gulf. Also - like we are
accustomed to seeing in the wake of a front - winds are expected
to become breezy this afternoon thanks to the tighter pressure
gradient. Today should feel like another winter day.

With cooler air continuing to filter in, morning lows for Saturday
look fairly chilly - not unlike what we saw earlier this week. Upper
30s are likely across the Nature Coast, and 40s elsewhere to around
50 across extreme SWFL. With a light wind overnight helping to
mix warmer air back down to the surface, it doesn't look too bad.
However, this same wind should increase some during the day and
help keep mix cooler air down during the day tomorrow, keeping
temps in the upper 50s to low 60s. As the winds slack off late
Saturday into Sunday, this provides a favorable setup for a good
radiational cooling night. Temperatures across the Nature Coast
look to be flirting with freezing Sunday morning, and upper 30s to
low 40s are likely elsewhere.

LONG TERM...
As the ridge axis slides east, winds will work their way around the
compass, eventually ending back up in a SE direction to kick off the
work week. This will allow weak WAA to take place, and some moisture
return will occur as well. However, this doesn't look to last very
long. The upper-level pattern remains highly amplified, and a rather
deep dip in the jet is expected for the middle of the week. This
will allow additional arctic air to escape southward as a trough
axis takes shape on the lee side of the Rockies. Things get messy
from there with this trough quickly becoming vertically stacked
and weakening as the jet shifts and the pattern attempts to
become more zonal. However, this quickly fades as the whole
pattern amplifies once more, and the door opens up for another
trough axis to develop farther south and east. However, the upper-
level support looks like it may quickly wane once more as this
feature also becomes vertically stacked. The energy from these
weaker shortwaves looks like it may be ingested into a
significantly deeper trough axis at the very end of the forecast
period.

What does it mean for us? We'll likely see at least one additional
front mid-week that will perpetuate the weather we have already been
dealing with farther out in time. The next seven days looks to
remain cool and mostly dry, with temperatures generally remaining
below normal each day. Winter is Florida is here to stay, at least
for the next seven days.

MARINE...
Winds and seas are building with stronger WNW winds and a
tightening pressure gradient. A Small Craft Advisory is in effect
for all coastal waters out to 60nm, and conditions look to be
poor enough that small craft should exercise caution in Tampa Bay
and Charlotte Harbor as well. Winds and seas begin to subside late
tonight, and conditions will generally improve though mid-week
before another front arrives.

FIRE WEATHER...
A cold front moves through the area today, with breezier winds and
drying conditions. However, RH values are expected to remain above
critical thresholds. As winds begin to subside Saturday into Sunday,
dispersion values become rather low, before beginning to rebound
during the work week.

&&

.Preliminary Point Temps/PoPs...
TPA  68  47  60  42 /   0   0   0   0
FMY  72  50  65  44 /   0   0   0   0
GIF  68  44  62  39 /   0   0   0   0
SRQ  69  48  62  44 /   0   0   0   0
BKV  65  40  58  34 /  10   0   0   0
SPG  66  51  59  46 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     Beach Hazards Statement through this evening for Coastal Lee.

Gulf waters...Small Craft Advisory until 1 AM EST Saturday for Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory until 1 AM EST Saturday for Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal waters
     from Englewood to Tarpon Springs FL out 20 NM-Coastal
     waters from Tarpon Springs to Suwannee River FL out 20 NM-
     Waters from Bonita Beach to Englewood FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...25/Davis
UPPER AIR...99
DECISION SUPPORT...99
Hazardous weather outlook, Jan 8, 4:11 AM EST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
411 AM EST Fri Jan 8 2021

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-082115-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
411 AM EST Fri Jan 8 2021

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...RIP CURRENT IMPACT...
Elevated water levels on the Gulf of Mexico will produce rip
currents along area beaches. Rip currents can sweep even the
best swimmers away from shore into deeper water.

...MARINE IMPACTS...
A Small Craft Advisory is in effect on all Gulf waters through
tonight...with Exercise Caution Headlines on bay and harbor
waters. Wind speeds of 20 to 33 knots will create hazardous
boating conditions for small craft operators.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

...RIP CURRENT IMPACT...
Continued elevated water levels on the Gulf will maintain rip
currents along area beaches through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

RKR

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 1:25 PM ESTFreeze WatchTBWCitrus, Hernando, Levy, Sumter24 hr

Nearby

High Surf Advisories in Florida, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.